Chronic ecstasy (3,4-methylenedioxymetamphetamine) abuse: a recurrent and unpredictable cause of severe acute hepatitis

J Hepatol. 1996 Oct;25(4):563-6. doi: 10.1016/s0168-8278(96)80217-0.

Abstract

Fifteen reports of hepatitis induced by ecstasy (MDMA, 3,4-methylenedioxymetamphetamine) have been published over the last 3 years. With the increasing enthusiasm for "Rave" parties, the incidence appears to be increasing, and is an important and often concealed cause of acute hepatitis in young people. We report two cases of recurrent ecstasy-associated hepatitis where the interval between drug consumption and jaundice was variable and the link therefore initially obscured. Liver biopsies of both patients showed acute hepatitis. One was of relatively mild degree, and the other was severe, with features suggesting auto-immune hepatitis. Both cases resolved spontaneously. A high index of suspicion and careful specific enquiry are necessary to make the diagnosis and warn the patient to abstain in future, since subsequent attacks may be fatal and insidious chronic damage may occur.

Publication types

  • Case Reports

MeSH terms

  • 3,4-Methylenedioxyamphetamine / analogs & derivatives*
  • Acute Disease
  • Adolescent
  • Adult
  • Biopsy
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / pathology
  • Female
  • Humans
  • Male
  • Recurrence
  • Substance-Related Disorders / complications*

Substances

  • 3,4-Methylenedioxyamphetamine
  • 3,4-methylenedioxyethamphetamine